Haemolytic anaemia complicating the concurrent use of allopurinol & azathioprine after kidney transplantation

Catherine Hanna, Neeraj Dhaun, Maria Squires, Simon Watson

Abstract


Gout is a common problem in renal transplant recipients but often difficult to treat. Allopurinol can be combined with azathioprine but clinicians should be aware of the need for dose reduction, the potential to measure azathioprine breakdown products and the possible side effects of this combination. Leucopenia is a known side effect but this case report shows that haemolytic anaemia can also occur.


Keywords


Allopurinol, Azathioprine, Transplantation, Haemolytic anemia

Full Text:

PDF

References


Stamp L, Ha L, Searle M, O'Donnell J, Frampton C, Chapman P. Gout in renal transplant recipients. Nephrology (Carlton) 2006;11:367-71.

Haririan A, Nogueira J M, Zandi-Nejad K, Aiyer R, Hurley H, Cooper M, Klassen D K, Weir M R. The independent association between serum uric acid graft outcomes after kidney transplantation. Transplantation 2010;89:573-9.

Feig DI, Kang DH, Johnson RJ. Uric acid and cardiovascular risk. N Engl J Med 2008;359:1811-21.

Talaat KM, el-Sheikh AR. The effect of mild hyperuricemia on urinary transforming growth factor beta and the progression of chronic kidney disease. Am J Nephrol 2007;27:435-40.

Gearry RB, Day AS, Barclay ML, Leong RW, Sparrow MP. Azathioprine and allopurinol: A two-edged interaction. J Gastroenterol Hepatol 2010;25:653-5.

Zazgornik J, Hruby K, Schmidt P, Kopsa H, Pils P. Hemolysis after combined azathioprine and allopurinol therapy. Acta Med Austriaca 1979;6:197-9.